Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 14, NWS Amarillo, TX

June 2, 1999Roberts County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 2, 1999, 8:28 PM CDT for Roberts County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1999, 8:28 PM CDT (01:28 UTC)
Expired
Jun 2, 1999, 9:15 PM CDT
In force
47 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Roberts County, TX

What was reported inside it

TimeReportWhereRemark
Jun 2, 8:28 PM CDTTornado F0Miami, TXThe tornado remained over open country and the track was estimated.
Jun 2, 8:40 PM CDTHail 1Miami, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1999-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1999-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3151 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.2
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 030130 RRA
TORAMA
TXC393-030215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
828 PM CDT WED JUN 2 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  ROBERTS COUNTY IN THE TEXAS PANHANDLE

* UNTIL 915 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS
  PORTION OF THE STORM WAS LOCATED OVER SOUTH CENTRAL ROBERTS
  COUNTY...OR ABOUT 11 MILES NORTH OF PAMPA...MOVING NORTHEAST AT 25
  MPH.

THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE
TORNADO...SEEK SHELTER IMMEDIATELY. MOVE TO A SHELTER BELOW GROUND IF
AVAILABLnE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 2, 3:10 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 2, 3:10 PM CDT, 5 hours 18 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT WED JUN 2 1999

SEVERAL FEATURES TO WATCH IN THE SHORT TERM. THE FIRST IS A SURFACE
LOW PRESSURE CENTER OVER SOUTHEAST COLORADO THIS IS EXPECTED TO MOVE
CLOSER AND STRENGTH THIS AFTERNOON/EVENING. THE SECOND IS A DRYLINE
BECOMING BETTER DEFINED ACROSS EASTERN NM WHICH IS EXPECTED TO MOVE
INTO THE PANHANDLES LATE THIS AFTERNOON. THE THIRD IS A WARM FRONT
CURRENTLY MOVING UP ACROSS THE PANHANDLES. THESE BOUNDARIES SHOULD
ACT TO ASSIST IN THE DEVELOPMENT OF CONVECTION DURING THE FIRST PD.
IN ADDITION...A SHORT WAVE MOVES CLOSE ENOUGH TO HELP SUSTAIN ANY
THUNDERSTORM INTO THE OVERNIGHT HOURS. CURRENTLY SOME HIGHER CLOUDS
HAVE MOVED IN ACROSS THE SOUTHERN TEXAS PANHANDLE WHICH HAS SLOWED
DAYTIME HEATING. THIS MAY CAUSE A DELAY IN THUNDERSTORMS DEVELOPMENT
IN THE SOUTHERN CWA. BUT AGREE WITH SPC THAT TOR WW MAY STILL BE
NEED IN PORTIONS OF FA LATER THIS AFTERNOON/EVENING.

THURSDAY THUNDERSTORMS ARE EXPECTED TO REDEVELOP WITH THE
POSSIBILITY OF SEVERE WX MAINLY ACROSS THE EASTERN ZONES. FRIDAY
NEXT CUT OFF LOW IS PUSH INTO AZ KEEPING A CHANCE OF THUNDERSTORMS
ACROSS THE FA MAINLY WESTERN SECTIONS.

IN THE EXTENDED...SATURDAY THE CUT OFF LOW OPENS AND MOVES INTO
CENTRAL PLAINS FOR A BETTER CHANCE OF THUNDERSTORMS ACROSS CWA. SUNDAY
WE SEEM TO GET A BREAK IN THE CONVECTION AS THE WEAKENING SYSTEM
MOVES NORTHEAST OF AREA WITH THE MAIN TROUGH CONTINUING OVER THE
WESTERN US. BUT AS TROUGH THE GET MORE ESTABLISHED IT WILL START
THROWING OUT PIECES ENERGY WHICH WILL GIVE US THE POSSIBILITY FOR
CONVECTION AGAIN ON MONDAY.

.AMA...
TX...NONE.
OK...NONE.

N. DIPASQUALE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:25 PM CDTSevere Thunderstorm WarningAMAMoore65 min
Jun 2, 8:41 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson64 min
Jun 2, 9:32 PM CDTSevere Thunderstorm WarningAMAGray58 min
Jun 2, 9:41 PM CDTSevere Thunderstorm WarningAMAArmstrong64 min
Jun 2, 10:04 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler56 min
Jun 2, 10:15 PM CDTSevere Thunderstorm WarningAMADonley60 min
Jun 2, 11:33 PM CDTSevere Thunderstorm WarningAMAWheeler27 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.